Hail, Jackson
- When
- September 7, 11:10 AM CST
- Where
- Jackson County, Alma Center
- Measured
- 0.88 in hail
- Property damage
- $500
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.433, -90.917
Hail the size of pennies and quarters, along with an isolated wind gust estimated near 65 mph, was reported by spotters and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of pennies and quarters, along with an isolated wind gust estimated near 65 mph, was reported by spotters and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 7, 3:02 AM CST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 402 AM CDT WED SEP 7 2005 .SHORT TERM...TODAY THROUGH FRIDAY PRECIPITATION CHANCES FROM TODAY THROUGH THURSDAY NIGHT...AND THE SEVERE WEATHER THREAT OF THURSDAY AFTERNOON AND EVENING ARE THE MAIN CONCERNS WITH THIS FORECAST PACKAGE. AT 4 AM...A SURFACE COLD FRONT EXTENDED FROM IRON MOUNTAIN MICHIGAN WEST SOUTHWEST TO AUSTIN MINNESOTA AND WEST TO SIOUX CITY IOWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND NORTH OF THIS FRONT EARLY THIS MORNING. THIS ACTIVITY HAS BEEN MAINLY FOCUSED ALONG THE 850 MB COLD FRONT. UNLIKE THE PAST COUPLE OF DAYS...THE SEPTEMBER 7TH 00Z MODELS DIFFER ON HOW SOUTH THIS FRONT WILL GO. BOTH THE NGM AND NAM HAVE THIS FRONT MOVING AS FAR SOUTH AS SOUTHERN IOWA. MEANWHILE THE GFS HAS THE FRONT STALLING OUT ACROSS NORTHERN IOWA. CONSIDERING THE UPPER LEVEL WINDS AND LOOKING AT THE WINDS ON THE PROFILERS THIS MORNING...I HAVE A VERY HARD TIME BUYING THAT THE FRONT WILL MAKE IT TO SOUTHERN IOWA. AS A RESULT...I WENT MORE ALONG THE GFS FRONTAL POSITION FOR TODAY AND TONIGHT. IN ADDITION...THE MODELS DO NOT HAVE AS IMPRESSIVE UPPER LEVEL JET MOVING INTO THE AREA THIS AFTERNOON. AS A RESULT... I LOWERED THE PRECIPITATION CHANCES JUST A BIT FOR TODAY. ON THURSDAY AFTERNOON AND EVENING...ALL OF THE SHORT RANGE MODELS SHOW THAT SOME CYCLOGENESIS WILL TAKING PLACE ACROSS THE AREA. THIS IS PARTIALLY IN RESPONSE TO THE STRONG COUPLED JET LOCATED ACROSS THE REGION. THE GFS LOOKS TO BE HAVING SOME FEEDBACK PROBLEMS BY 00Z FRIDAY...SO I TRENDED TOWARD THE SLIGTLY WEAKER NAM AND NGM SOLUTIONS. WITH THE 0-6KM SHEAR RUNNING IN THE 30 TO 40 KNOT RANGE AND GOOD INSTABILITY BE ADVECTED INTO THE REGION... THE THUNDERSTORMS WILL HAVE TO BE WATCHED CAREFULLY FOR THE POTENTIAL OF SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL. HOWEVER THERE WILL BE A POSSIBILITY OF TORNADOES IN THE VICINITY OF THE WARM FRONT. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE MODELS CONTINUE TO SHOW A STRONG 500 MB RIDGE BUILDING ACROSS THE AREA DURING THIS TIME FRAME. THE MAIN FORECAST QUESTION IS WHEN WILL THIS RIDGE BREAK DOWN. THE OPERATIONAL GFS SHOWS THAT THAT THIS WILL OCCUR EARLY NEXT WEEK. MEANWHILE THE ECMWF SHOWS THAT THIS MAY NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK. MUCH OF THE DIFFERENCES IS A RESULT OF HOW THEY HANDLE OPHELIA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 511 AM CDT WED SEP 7 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 511 AM CDT WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT ACROSS NORTHERN WISCONSIN INTO SOUTHERN MINNESOTA WILL MOVE SLOWLY SOUTH AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT LATER THIS AFTERNOON OVER NORTHERN IOWA AND SOUTHWESTERN WISCONSIN...AND MAINLY THIS MORNING OVER SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCE THIS MORNING. ALTHOUGH ANY STORM COULD BRIEFLY PRODUCE SOME LARGE HAIL... WEAK WINDS ALOFT AND LITTLE INSTABILITY WILL KEEP ANY ORGANIZED SEVERE WEATHER THREAT OUT OF THE PICTURE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONGER DISTURBANCE WILL APPROACH THE AREA THURSDAY AFTERNOON. THE STALLED FRONTAL BOUNDARY OVER IOWA WILL BEGIN TO RETURN NORTHWARD AS A WARM FRONT. IT IS UNCERTAIN AT THIS TIME THE LOCATION OF THUNDERSTORM DEVELOPMENT AS THE TWO SYSTEMS INTERACT...BUT IT DOES SEEM LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP THURSDAY AFTERNOON ACROSS THE AREA. WITH INCREASING WINDS ALOFT AS THE SYSTEM APPROACHES...THE SEVERE WEATHER THREAT WITH ANY STORMS THAT DEVELOP WILL BE INCREASED IN COMPARISON TO PREVIOUS DAYS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY...BUT SPOTTERS SHOULD BE AWARE THAT ANY SCATTERED THUNDERSTORMS TODAY MAY BRIEFLY PRODUCE SOME LARGE HAIL. A BETTER CHANCE OF SPOTTER ACTIVATION WILL COME THURSDAY WITH THE STRONGER SYSTEM MOVING INTO THE AREA. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
The La Crosse radar (KARX), 71 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474644, 5474645, 5474646, 5474647, 5474648.